Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 5, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 8, 2024, 10:14 AM CDT for Smith County, Wilson County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2024, 10:14 AM CDT (15:14 UTC)
- Expired
- May 8, 2024, 1:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Smith County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 35 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2219 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 7.6
The text
As transmitted.
426
WGUS54 KOHX 081514
FFWOHX
TNC159-189-081815-
/O.NEW.KOHX.FF.W.0005.240508T1514Z-240508T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1014 AM CDT Wed May 8 2024
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Smith County in middle Tennessee...
Northern Wilson County in middle Tennessee...
* Until 115 PM CDT.
* At 1014 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lebanon, Carthage, Gordonsville, South Carthage, Tuckers
Crossroads, Dixon Springs, Dickerson Chapel Recreation Area and
Pleasant Shade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3630 8651 3634 8643 3631 8639 3636 8636
3634 8635 3631 8636 3631 8630 3635 8628
3630 8626 3635 8623 3629 8613 3638 8604
3640 8583 3629 8585 3625 8583 3625 8580
3617 8579 3615 8581 3615 8636
FLASH FLOOD...RADAR INDICATED
$$
BarnwellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:14 AM CDT, 1 hour earlier.
Area forecast discussion, May 8, 9:14 AM CDT, 1 hour before
Area Forecast Discussion National Weather Service Nashville TN 914 AM CDT Wed May 8 2024 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE... Issued at 856 AM CDT Wed May 8 2024 Warm front has become stationary close to I-40. Showers with very heavy rainfall and thunderstorms continue to move eastward along and just north of the boundary. Very heavy rainfall continues to feed the flood threat across our far north. To the south, the southern half of the mid state will receive a break with some capping now noted into the early afternoon. However, SPC parameters indicate additional destabilization as the day wears on. Primary push of pre frontal initial energy appears to be mid to late afternoon. At that time...cape values of up to 4000 j/kg will be in place across our south with MLLR's of 7C to 7 1/2C. Some clearing is already noted in our southwest....not good. 0-1km Helicity values will be in the 100-200 M(2) S(-2) range. Severe out break round 1 will likely occur across the central and south as we move into the mid to late afternoon. All forms of severe weather will be possible. Activity now firing across central Mo. This will represent the energy later in association with the primary frontal boundary. This round 2 activity looks like sometime between 6 PM and midnight for all of the mid state. Again, all forms of severe weather will be possible. && .SHORT TERM... (Today through Thursday) Issued at 125 AM CDT Wed May 8 2024 All eyes are on today's forecast as all modes of severe weather including flash flooding are anticipated across Middle Tennessee. I'll be honest, things are very complex and not clear cut, so it's imperative for everyone to be weather aware all day today into tonight. This is not a "one and done" type of event. Multiple thunderstorms at multiple parts of the day will have the opportunity to be severe. If you are going to be out and about today and tonight, it's imperative for you to check the weather before heading out and have multiple ways to get notified when warnings are issued. Here's what we're confident on: 1) The potential for flash flooding has been increasing with each model run and even though we didn't get much in the way of rainfall on Tuesday, this system has the unfortunate opportunity to place a boundary over Middle Tennessee where ample moisture will allow thunderstorms to train over the same locations over and over and over. This boundary will likely set up near or north of I-40, but there's even a possibility that it sets up in Southern Kentucky (and Middle Tennessee skirts away from the highest precipitation totals). But wherever that boundary sets up, heavy rainfall and flash flooding will result. 2) There will be some impressive straight line winds along with some potential QLCS tornadoes when the main/final line of storms pushes through late tonight. There's definitely much more uncertainty on how things unfold before this main line. Timing things during the daylight hours is extremely difficult, but the main line should move through after dark. 3) Lapse rates are also high so think any storm that develops today through tonight will have the potential to produce large hail. 4) Don't be fooled by any morning or early afternoon convection being "the event" or limiting things. The main line coming through tonight will pack quite the punch that won't care if you did or didn't have storms earlier in the day. Here's what we're not confident on: 1) Speaking of the boundary, exactly where this will set up will be the million dollar question. Short range models are having a difficult time initializing correctly over our area during this overnight period, so confidence on how everything will exactly play out today is not very high. Regardless, all the parameters you always hear meteorologists spout off during big severe weather events are all there with ample moisture, instability, and shear. 2) If discrete supercells can develop this afternoon and evening, this would spell big trouble for the tornado threat and increase the severe weather potential significantly. Think this concern is mostly for the northern half of Middle Tennessee but once again, it all depends on where exactly the above mentioned boundary sets up. It's Spring in Middle Tennessee. We want you to be prepared and not scared. Today and tonight is when we need you to pay attention to the weather as things will be rapidly evolving throughout the day. By Thursday morning, storms rapidly move south of Tennessee giving way to drier conditions and partly cloudy skies. && .LONG TERM... (Thursday Night through next Wednesday) Issued at 125 AM CDT Wed May 8 2024 Friday and this weekend look fairly nice weather wise as Highs in the 70s and Lows in the 40s and 50s will be the main weather story. There will be some northwest flow aloft and some model solutions do have some weak upper level impulses swinging through the area. Kept things dry for now, but would not be surprised to see some increases in cloud cover and possible showers. Another upper level trough will impact the area on Monday and Tuesday as return flow brings the southerly flow and moisture back. Showers and thunderstorms will return to the forecast, but nothing looks impactful at this time. && .AVIATION... (12Z TAFS) Issued at 626 AM CDT Wed May 8 2024 Messy aviation forecast today with TSRA in the area through much of the current TAF period. Current line of TSRA will likely begin to stall around the I-40 corridor, so some vis impacts as that line progresses. Rest of the day will have scattered TSRA, with periods of low cigs/vis. Final line of TSRA will move through around to after 03Z from NW to SE, with conditions beginning to improve near to after the current TAF period. Winds will remain predominately from the south. && .PRELIMINARY POINT TEMPS/POPS... Nashville 84 69 84 58 / 90 90 30 10 Clarksville 82 68 82 55 / 90 90 10 10 Crossville 79 63 78 53 / 90 80 60 20 Columbia 85 66 85 55 / 80 90 40 10 Cookeville 80 65 80 54 / 90 90 50 10 Jamestown 80 63 78 53 / 90 90 50 20 Lawrenceburg 84 66 84 56 / 70 90 40 20 Murfreesboro 85 66 84 55 / 90 80 40 10 Waverly 82 65 83 55 / 90 90 20 10 && .OHX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Thursday morning for Bedford-Cannon-Cheatham- Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Grundy- Hickman-Houston-Humphreys-Jackson-Lewis-Macon-Marshall-Maury- Montgomery-Overton-Perry-Pickett-Putnam-Robertson-Rutherford- Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-White-Williamson- Wilson. && MESOSCALE UPDATE...21 SHORT TERM...Hurley LONG TERM....Hurley AVIATION.....Adcock
In the hours before
Local storm report, May 8, 8:46 AM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
846 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM Flash Flood White House 36.46N 86.67W
05/08/2024 Robertson TN Public
Tspotter report of Sage Road at Hwy 76 in
White House flooded and closed.
&&
ShamburgerLocal storm report, May 8, 8:50 AM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
850 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM Flash Flood Greenbrier 36.42N 86.80W
05/08/2024 Robertson TN Emergency Mngr
Multiple reports of flooded roads in the
Greenbrier and White House areas.
&&
ShamburgerLocal storm report, May 8, 8:54 AM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
854 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM Flash Flood 1 S Goodlettsville 36.32N 86.71W
05/08/2024 Davidson TN Public
Tspotter reports of I-65 onramp at Long
Hollow Pike and Caldwell Drive flooded.
&&
ShamburgerSpecial weather statement, May 8, 8:59 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
859 AM CDT Wed May 8 2024
TNZ032>034-065-066-081445-
Putnam TN-Cumberland TN-Fentress TN-Overton TN-White TN-
859 AM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OVERTON...CUMBERLAND...
NORTHEASTERN WHITE...CENTRAL PUTNAM AND SOUTHWESTERN FENTRESS
COUNTIES THROUGH 945 AM CDT...
At 859 AM CDT, Doppler radar was tracking a strong thunderstorm
near Cookeville, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cookeville, Crossville, Fairfield Glade, Algood, Monterey, Crab
Orchard, Pleasant Hill, Hamptons Crossroads, Slate Springs,
Clarkrange, and Rickman.
This includes Interstate 40 between mile markers 286 and 339.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3590 8471 3586 8473 3585 8474 3605 8556
3629 8548 3623 8489 3621 8491 3618 8490
3615 8491 3613 8487 3608 8483 3610 8482
3609 8480 3605 8479 3600 8472 3591 8468
TIME...MOT...LOC 1359Z 277DEG 41KT 3617 8541
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ShamburgerLocal storm report, May 8, 10:05 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1005 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM Flash Flood 2 SW White House 36.45N 86.69W
05/08/2024 Robertson TN Emergency Mngr
Photos show Melton Road at Union Road
flooded and impassable.
&&
ShamburgerLocal storm report, May 8, 10:09 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1009 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM Flood 3 ENE Monterey 36.16N 85.20W
05/08/2024 Overton TN Emergency Mngr
Three reports of water over Highway 164
between Pilgrim Circle and Memory Ln.
&&
ShamburgerThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:52 AM CDT | Special Weather Statement | OHX | Stewart | 23 min |
| May 8, 3:58 AM CDT | Severe Thunderstorm Warning | OHX | Stewart | 47 min |
| May 8, 4:30 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 19 min |
| May 8, 5:00 AM CDT | Special Weather Statement | OHX | Montgomery | 30 min |
| May 8, 5:27 AM CDT | Special Weather Statement | OHX | Montgomery, Robertson | 33 min |
| May 8, 5:48 AM CDT | Areal Flood Advisory | OHX | Montgomery, Robertson, Stewart | 3 hr |
| May 8, 5:55 AM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 35 min |
| May 8, 6:27 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 33 min |
| May 8, 6:57 AM CDT | Special Weather Statement | OHX | Clay, Macon | 33 min |
| May 8, 7:10 AM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Overton, Pickett | 50 min |
| May 8, 7:17 AM CDT | Special Weather Statement | OHX | Sumner | 28 min |
| May 8, 7:23 AM CDT | Tornado Warning | OHX | Clay, Jackson, Overton | 37 min |
| May 8, 7:51 AM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Macon, Robertson, Sumner, Trousdale | 3 hr |
| May 8, 7:54 AM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 51 min |
| May 8, 7:57 AM CDT | Special Weather Statement | OHX | Smith, Trousdale, Wilson | 33 min |
| May 8, 8:35 AM CDT | Flash Flood Warning | OHX | Montgomery, Stewart | 3 hr |
| May 8, 8:38 AM CDT | Flash Flood Warning | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner, Trousdale | 3 hr |
| May 8, 8:58 AM CDT | Areal Flood Advisory | OHX | Smith, Wilson | 3 hr |
| May 8, 8:59 AM CDT | Special Weather Statement | OHX | Cumberland, Putnam | 46 min |
| May 8, 9:45 AM CDT | Areal Flood Advisory | OHX | Jackson, Overton, Putnam | 3 hr |
| May 8, 10:54 AM CDT | Flash Flood Warning | OHX | Jackson, Overton, Putnam | 3 hr |
| May 8, 11:47 AM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner, Trousdale | 3 hr |
| May 8, 1:19 PM CDT | Special Weather Statement | OHX | Montgomery | 26 min |
| May 8, 1:44 PM CDT | Special Weather Statement | OHX | Montgomery | 31 min |
| May 8, 1:58 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Montgomery, Robertson | 47 min |
| May 8, 2:01 PM CDT | Special Weather Statement | OHX | Cheatham | 29 min |
| May 8, 2:06 PM CDT | Tornado Warning | OHX | Cheatham, Montgomery | 24 min |
| May 8, 2:10 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 35 min |
| May 8, 2:27 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Montgomery, Robertson | 48 min |
| May 8, 2:35 PM CDT | Flash Flood Warning | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner | 3 hr |
| May 8, 2:41 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 49 min |
| May 8, 2:47 PM CDT | Tornado Warning | OHX | Montgomery, Robertson | 28 min |
| May 8, 3:09 PM CDT | Tornado Warning | OHX | Robertson | 36 min |
| May 8, 3:13 PM CDT | Tornado Warning | OHX | Stewart | 47 min |
| May 8, 3:35 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Perry | 40 min |
| May 8, 3:37 PM CDT | Tornado Warning | OHX | Robertson, Sumner | 23 min |
| May 8, 3:42 PM CDT | Tornado Warning | OHX | Montgomery, Stewart | 30 min |
| May 8, 3:46 PM CDT | Flash Flood Warning | OHX | Montgomery, Stewart | 3 hr |
| May 8, 3:52 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 38 min |
| May 8, 3:54 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Stewart | 51 min |
| May 8, 3:56 PM CDT | Tornado Warning | OHX | Hickman, Humphreys, Perry | 34 min |
| May 8, 3:58 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 47 min |
| May 8, 3:59 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Perry, Wayne | 46 min |
| May 8, 4:06 PM CDT | Tornado Warning | OHX | Houston, Stewart | 24 min |
| May 8, 4:09 PM CDT | Flash Flood Warning | OHX | Houston, Montgomery, Stewart | 3 hr |
| May 8, 4:18 PM CDT | Tornado Warning | OHX | Lewis, Perry, Wayne | 27 min |
| May 8, 4:29 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 46 min |
| May 8, 4:30 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery | 45 min |
| May 8, 4:37 PM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Dickson, Houston, Humphreys, Montgomery | 3 hr |
| May 8, 4:37 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 38 min |
| May 8, 4:42 PM CDT | Tornado Warning | OHX | Hickman, Lewis, Maury | 33 min |
| May 8, 4:44 PM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Dickson, Giles, Hickman, Humphreys and 7 more | 3 hr |
| May 8, 4:49 PM CDT | Tornado Warning | OHX | Dickson, Houston, Montgomery | 10 min |
| May 8, 5:00 PM CDT | Tornado Warning | OHX | Cheatham, Robertson | 30 min |
| May 8, 5:08 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 37 min |
| May 8, 5:10 PM CDT | Tornado Warning | OHX | Lewis, Maury | 35 min |
| May 8, 5:14 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Robertson | 46 min |
| May 8, 5:23 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 37 min |
| May 8, 5:23 PM CDT | Tornado Warning | OHX | Davidson, Robertson, Sumner | 12 min |
| May 8, 5:31 PM CDT | Flash Flood Warning | OHX | Cheatham, Davidson, Macon, Montgomery, Robertson, Smith and 3 more | 6 hr |
| May 8, 5:33 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner, Wilson | 42 min |
| May 8, 5:39 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale, Wilson | 36 min |
| May 8, 5:41 PM CDT | Tornado Warning | OHX | Marshall, Maury, Rutherford, Williamson | 34 min |
| May 8, 5:57 PM CDT | Tornado Warning | OHX | Macon, Sumner, Trousdale, Wilson | 33 min |
| May 8, 6:10 PM CDT | Tornado Warning | OHX | Bedford, Marshall, Maury, Rutherford, Williamson | 35 min |
| May 8, 6:11 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Smith, Sumner, Trousdale, Wilson | 34 min |
| May 8, 6:18 PM CDT | Areal Flood Advisory | OHX | Bedford, Cannon, Davidson, DeKalb, Marshall, Rutherford and 3 more | 3 hr |
| May 8, 6:26 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Jackson, Putnam, Smith, Trousdale, Wilson | 34 min |
| May 8, 6:27 PM CDT | Tornado Warning | OHX | Smith, Trousdale, Wilson | 33 min |
| May 8, 6:36 PM CDT | Tornado Warning | OHX | Bedford, Cannon, Coffee, Rutherford | 39 min |
| May 8, 6:42 PM CDT | Areal Flood Advisory | OHX | Clay, Cumberland, DeKalb, Fentress, Jackson, Macon and 4 more | 3 hr |
| May 8, 6:45 PM CDT | Tornado Warning | OHX | DeKalb, Putnam, Smith | 30 min |
| May 8, 6:50 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam, Smith, Warren, White, Wilson | 40 min |
| May 8, 6:52 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Rutherford, Williamson | 23 min |
| May 8, 6:56 PM CDT | Flash Flood Warning | OHX | Robertson, Sumner | 15 hr |
Nearby
Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.